Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Des Moines, IA

April 10, 2008Jasper County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2008, 8:01 PM CDT for Jasper County, Marion County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2008, 8:01 PM CDT (01:01 UTC)
Expired
Apr 10, 2008, 8:45 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Jasper County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 8:28 PM CDTHAIL 0.881 Se Newton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:28 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 10, 4:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 717 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
106 kt
0-1 km storm-relative helicity
717 m²/s²
0-3 km storm-relative helicity
704 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110101
SVRDMX
IAC099-125-110145-
/O.NEW.KDMX.SV.W.0003.080411T0101Z-080411T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
801 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA...
  NORTHERN MARION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 845 PM CDT.

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PLEASANTVILLE...OR 26 MILES SOUTHEAST OF DES
  MOINES...AND MOVING NORTHEAST AT 44 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONROE BY 815 PM CDT...
  NEWTON BY 830 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 159 AND 180.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4137 9334 4186 9311 4173 9276 4171 9277
      4162 9277 4128 9314
TIME...MOT...LOC 0101Z 210DEG 39KT 4141 9317

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 110124
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT THU APR 10 2008

IAC099-125-110145-
/O.CON.KDMX.SV.W.0003.000000T0000Z-080411T0145Z/
JASPER IA-MARION IA-
824 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN MARION AND EASTERN JASPER COUNTIES...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR REASNOR...OR 31 MILES EAST OF DES
MOINES...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELLOGG BY 830 PM CDT...
  OAKLAND ACRES BY 835 PM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 160 AND 180.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHERN IOWA.

LAT...LON 4149 9322 4186 9311 4173 9276 4171 9277
      4162 9277 4154 9287 4143 9298 4141 9300
TIME...MOT...LOC 0124Z 213DEG 44KT 4166 9297

$$

SMALL
000 
WWUS53 KDMX 110148
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT THU APR 10 2008

IAC099-125-110157-
/O.EXP.KDMX.SV.W.0003.000000T0000Z-080411T0145Z/
JASPER IA-MARION IA-
847 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
EASTERN JASPER COUNTIES HAS EXPIRED...

AT 845 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4149 9322 4186 9311 4173 9276 4171 9277
      4162 9277 4154 9287 4143 9298 4141 9300
TIME...MOT...LOC 0124Z 218DEG 48KT 4165 9307

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:50 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 10, 6:50 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT THU APR 10 2008

.DISCUSSION...
MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS
LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS.
CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER
50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG
NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR
WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE
WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR
EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT
ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN.
WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO
WELL ABV NORMAL BY TUE.

AVIATION...11/00Z
MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD.  SOME
BINOVC EXPCTD AFTER THUNDERSTORMS BUT ANY IMPROVEMENT IN CONDITIONS
WILL BE SHORT LIVED.  STRONG WIND SPEEDS WILL ALSO BE FORECAST OVER
ALL TAF SITES AS PRESSURE GRADIENT REMAINS TIGHT AS LOW PRES OVER SW
IA SLOWLY LIFTS INTO NE IA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS-
DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE.

&&
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU APR 10 2008

IAZ039-049-050-059>062-071>075-081>086-092>097-111030-
BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE
REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE
EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS
SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY
SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST
OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-CASS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH
ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY.
SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE
POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY
LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND
GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD
RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND
GUSTS...HAIL OR SNOWFALL ARE APPRECIATED.

MOYER

In the hours before

Local storm report, Apr 10, 6:19 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             3 S NEW SHARON          41.43N 92.65W
04/10/2008  E1.00 INCH       MAHASKA            IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS NICKEL UP TO QUARTER SIZED HAIL 3
            MILES SOUTH OF NEW SHARON.

&&

LEE
Local storm report, Apr 10, 6:31 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
631 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             2 NNW CENTERVILLE       40.75N 92.89W
04/10/2008  E0.50 INCH       APPANOOSE          IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA TO DIME SIZED HAIL JUST NORTH
            OF CENTERVILLE.

&&

LEE
Local storm report, Apr 10, 6:32 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             2 WNW CENTERVILLE       40.74N 92.91W
04/10/2008  E1.00 INCH       APPANOOSE          IA   LAW ENFORCEMENT

&&

COGIL
Local storm report, Apr 10, 6:40 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             3 ENE RATHBUN           40.82N 92.84W
04/10/2008  E0.88 INCH       APPANOOSE          IA   LAW ENFORCEMENT

&&

COGIL
Local storm report, Apr 10, 7:12 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     OSKALOOSA               41.21N 92.71W
04/10/2008                   MAHASKA            IA   TRAINED SPOTTER

            SPOTTER RELAYED REPORT OF DAMAGE TO A FARM JUST SE OF
            OSKALOOSA...SHINGLES BLOWN OFF AND A CORN BIN COLLAPSED.

&&

LEE
Local storm report, Apr 10, 7:21 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 SE OSCEOLA            41.00N 93.73W
04/10/2008  E0.75 INCH       CLARKE             IA   BROADCAST MEDIA

            REPORT OF 3/4 INCH HAIL ABOUT 3 MILES SOUTHEAST OF
            OSCEOLA AT 714 PM.

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:56 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold34 min
Apr 10, 9:25 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold, Wayne35 min
Apr 10, 9:52 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Wayne38 min
Apr 11, 3:13 AM CDTRiver Flood WarningDMXMahaska, Marion14 hr
Apr 11, 3:37 AM CDTRiver Flood WarningDMXMahaska30 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.